Metronidazole-induced encephalopathy: A case report and literature review

S. Sato, S. Takahashi, N. Kurihara, A. Sato, H. Takahashi

Research output: Contribution to journalArticlepeer-review

Abstract

We report a case of metronidazole-induced encephalopathy, a rare toxic encephalopathy. Following long-term administration of metronidazole for treating pseudomembranous enteritis, the patient developed involuntary movements and dysarthria. The initial MR images were obtained soon after the onset of the symptoms. T2-weighted, FLAIR and diffusion-weighted images showed symmetrical high intensity in the dentate nucleus and inferior colliculus bilaterally. Diffusion-weighted images were especially useful to identify tiny lesions in the inferior colliculi for their prominent brightness. Soon after discontinuation of metronidazole therapy, symptoms regressed and follow-up MR images showed resolution of the high intensity lesions.

Original languageEnglish
Pages (from-to)1369-1373
Number of pages5
JournalJapanese Journal of Clinical Radiology
Volume58
Issue number10
Publication statusPublished - 2013 Oct

ASJC Scopus subject areas

  • Radiology Nuclear Medicine and imaging

Fingerprint Dive into the research topics of 'Metronidazole-induced encephalopathy: A case report and literature review'. Together they form a unique fingerprint.

Cite this